Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#319303] of Alessandro Arlotto

Papers Published

  1. Arlotto, A; Nguyen, VV; Steele, JM, Optimal online selection of a monotone subsequence: A central limit theorem, Stochastic Processes and Their Applications, vol. 125 no. 9 (July, 2015), pp. 3596-3622, Elsevier BV [doi]
    (last updated on 2021/07/30)

    Consider a sequence of n independent random variables with a common continuous distribution F, and consider the task of choosing an increasing subsequence where the observations are revealed sequentially and where an observation must be accepted or rejected when it is first revealed. There is a unique selection policy πn∗ that is optimal in the sense that it maximizes the expected value of Ln(πn∗), the number of selected observations. We investigate the distribution of Ln(πn∗); in particular, we obtain a central limit theorem for Ln(πn∗) and a detailed understanding of its mean and variance for large n. Our results and methods are complementary to the work of Bruss and Delbaen (2004) where an analogous central limit theorem is found for monotone increasing selections from a finite sequence with cardinality N where N is a Poisson random variable that is independent of the sequence.
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320